Alert archive / Washington / Gale Watches in 2021

Gale Watch 43, NWS Seattle, WA

October 8, 2021

NWS Seattle, WA issued this gale watch at Oct 8, 2021, 3:12 PM PDT. It took effect at Oct 9, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 3:12 PM PDT (22:12 UTC)
In effect from
Oct 9, 2021, 11:00 PM PDT
Expired
Oct 9, 2021, 2:24 AM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

367 
WHUS76 KSEW 082212
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
312 PM PDT Fri Oct 8 2021

PZZ170-173-176-082315-
/O.CAN.KSEW.SC.Y.0217.000000T0000Z-211008T2300Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
312 PM PDT Fri Oct 8 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will continue to subside below small craft criteria through
the afternoon and evening.

$$

PZZ131-132-090615-
/O.NEW.KSEW.GL.A.0043.211010T0600Z-211010T2100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
312 PM PDT Fri Oct 8 2021

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

* WHAT...West winds 25 to 35 kt possible.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
2 follow-up statements
257 
WHUS76 KSEW 090646
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1146 PM PDT Fri Oct 8 2021

PZZ150-153-156-091500-
/O.NEW.KSEW.SC.Y.0218.211009T1900Z-211010T2100Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
1146 PM PDT Fri Oct 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 2 PM PDT
SUNDAY...

* WHAT...South wind rising to 20 to 30 kt then shifting to
  westerly wind Saturday night.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 10 nm.

* WHEN...From noon Saturday to 2 PM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ170-173-176-091500-
/O.NEW.KSEW.SC.Y.0218.211009T1900Z-211011T0100Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
1146 PM PDT Fri Oct 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 PM PDT
SUNDAY...

* WHAT...Southerly wind rising to 20 to 30 kt then shifting to
  westerly wind Saturday night.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...From noon Saturday to 6 PM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ131-132-091500-
/O.CON.KSEW.GL.A.0043.211010T0600Z-211010T2100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
1146 PM PDT Fri Oct 8 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...West winds 25 to 35 kt possible.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
425 
WHUS76 KSEW 090924
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
224 AM PDT Sat Oct 9 2021

PZZ132-091730-
/O.UPG.KSEW.GL.A.0043.211010T0600Z-211010T2100Z/
/O.NEW.KSEW.GL.W.0067.211009T2300Z-211011T0300Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
224 AM PDT Sat Oct 9 2021

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PDT
SUNDAY...

* WHAT...Southeast wind rising to 25 to 35 kt early this evening
  then shifting to west winds 25 to 35 kt tonight.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 4 PM this afternoon to 8 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ131-091730-
/O.UPG.KSEW.GL.A.0043.211010T0600Z-211010T2100Z/
/O.NEW.KSEW.GL.W.0067.211010T0300Z-211011T0300Z/
Central U.S. Waters Strait Of Juan De Fuca-
224 AM PDT Sat Oct 9 2021

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
SUNDAY...

* WHAT...West winds 25 to 35 kt tonight.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 8 PM this evening to 8 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-091730-
/O.NEW.KSEW.GL.W.0067.211009T2300Z-211010T0900Z/
Northern Inland Waters Including The San Juan Islands-
224 AM PDT Sat Oct 9 2021

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PDT
SUNDAY...

* WHAT...South winds rising to 25 to 35 kt this evening.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From 4 PM this afternoon to 2 AM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-091730-
/O.NEW.KSEW.GL.W.0067.211009T2300Z-211010T1200Z/
Admiralty Inlet-
224 AM PDT Sat Oct 9 2021

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM PDT
SUNDAY...

* WHAT...Southeast winds rising to 25 to 35 kt this evening then
  shifting to northwest tonight.

* WHERE...Admiralty Inlet.

* WHEN...From 4 PM this afternoon to 5 AM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-091730-
/O.EXB.KSEW.SC.Y.0218.211010T0000Z-211010T1200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
224 AM PDT Sat Oct 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT SUNDAY...

* WHAT...South wind rising to 15 to 25 kt late this afternoon and
  evening then shifting to west winds tonight.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 PM this afternoon to 5 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-091730-
/O.EXB.KSEW.SC.Y.0218.211010T0000Z-211010T1200Z/
Puget Sound and Hood Canal-
224 AM PDT Sat Oct 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT SUNDAY...

* WHAT...South winds 15 to 25 kt late this afternoon and tonight.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From 5 PM this afternoon to 5 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-091730-
/O.EXT.KSEW.SC.Y.0218.211009T1900Z-211011T1100Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
224 AM PDT Sat Oct 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM PDT
MONDAY...

* WHAT...South wind rising to 15 to 25 kt this afternoon and 20 to
  30 kt this evening tthen then shifting to west wind tonight.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 10 nm.

* WHEN...From noon today to 4 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Oct 8, 3:10 PM PDT, 2 minutes earlier.

Area forecast discussion, Oct 8, 3:10 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
310 PM PDT Fri Oct 8 2021

.SYNOPSIS...Dry conditions will continue into tonight as a frontal
system dissipates just offshore. A stronger front will move
through the area Saturday night into Sunday for breezy winds and
rain. Snow levels will lower Sunday into Sunday night for
potential snow across the mountain passes. Another system will
move through on Wednesday.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...Precip failing to make it
onshore for the most part as a front splits apart just offshore
this afternoon. With light surface winds and partly cloudy skies
to start this evening, we'll likely see the reformation of patchy
and perhaps locally dense fog again tonight. Clouds increase on
Saturday as a stronger front approaches. Rain will reach parts of
the coast by late Saturday afternoon then spread into the
interior during the evening.

Winds will become breezy to locally windy with strongest winds
initially around Admiralty Inlet, Whidbey Island, and up into
Western Whatcom County. The cold front will sweep across Western
Washington early Sunday morning with steady rain turning to
showers. Snow levels will tumble behind it...falling from around
7000 feet to 3500 to 4000 feet by Sunday afternoon and evening.
Higher passes like Stevens stand to get to 2 or 3 inches of snow
in the colder, post-frontal air mass.

Fairly strong onshore flow will follow the front...with a good
shot of westerly gales through the Strait of Juan de Fuca. This
will get a convergence zone going that will gradually shift
southward through Snohomish and King Counties into Sunday
afternoon. With this convergence, there is a chance that it could
enhance snowfall at Stevens Pass and this will need to be
watched. The trailing upper trough will swing onshore Sunday
afternoon and, with the cooler air aloft, there will be added
instability for isolated thunderstorm activity across the area.
Shower activity decreases Sunday night as the upper trough moves
east of the Cascades and low level onshore flow relaxes. Upper
ridging will amplify offshore on Monday with cool, dry northerly
flow over the region. Monday looks mostly dry, but rather brisk
for mid-October.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Shortwave upper ridging will
slide across Western Washington on Tuesday for dry and cool
conditions. Low temperatures near or below freezing are a distinct
possibility for a significant swath of the Southwest Interior and
Lower Chehalis Valley on Tuesday morning. Model agreement remains
good with the next front arriving in the Tuesday night into
Wednesday timeframe. Model ensembles maintain zonal flow or
perhaps low amplitude troughing in this neck of the woods for late
next week. This keeps the pattern unsettled but devoid of any
particularly noteworthy frontal systems. 27

&&

.AVIATION...Conditions have mostly rebounded back to VFR across
area terminals this afternoon as fog and low stratus have dissipated
across the region. Meanwhile, a weakening frontal system continues
to bring showers to areas offshore this afternoon. Overall, expect
conditions to remain mostly VFR through the remainder of the
afternoon and into the evening hours. The possible exception would
be along the coast where some lower-end VFR cumulus may bring
some chances for light rain. Given plenty of low level moisture,
expect another round of fog to develop overnight for portions of
the Sound, before mid to high level clouds move in ahead of a
stronger frontal system expected to move across the region
Saturday night into Sunday. Surface winds remain calm this
afternoon, generally persisting at 5 kts or less and are expected
to gradually shift back to the southeast by early Saturday
morning.

KSEA...Conditions have rebounded back to VFR this afternoon and
are expected to remain so throughout the evening. Fog may be
possible at the terminal again Saturday morning, before more mid
to upper level clouds move overhead. Should fog develop within the
vicinity, conditions could briefly fall to IFR/LIFR during the
early morning hours. Winds remain light and will gradually shift
to the southeast overnight into early Saturday, generally
persisting at 6 kts or less. 14

&&

.MARINE...A weakening frontal system offshore will continue to
maintain showers across the coastal waters this afternoon and into
this evening. Winds across the outer coastal waters will continue
to decrease this afternoon, so have opted to let the small craft
advisory expire around 3 PT. A significantly stronger frontal
system is expected late Saturday and Sunday, bringing more
widespread SCA level winds to area waters along with higher
precipitation chances. Expect a strong westerly push down the
Strait of Juan de Fuca Saturday night in the front's wake,
potentially bringing gale force winds. Thus, have issued a gale
watch for the central and eastern Strait through Sunday morning.
This push should also keep SCA level winds over Admiralty Inlet,
the Northern Inland Waters, and Puget Sound. Winds will then
gradually ease through the day on Sunday and into Sunday night.

High pressure will then build into the offshore waters early next
week, with lower pressure remaining situated inland. This will
allow for lighter winds for the start of the week, however
another front appears likely Tuesday night into Wednesday and
will likely yield additional headlines for the area waters.

Seas will start to build up to 10 ft the day on Sunday and peak
between 12-14 ft Sunday night and Monday. Seas look to then
briefly subside Tuesday, before swells potentially build back to
10 ft in the wake of the Tuesday night/Wednesday storm system. 14

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 PM PDT this afternoon for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm.

&&

www.weather.gov/seattle

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.